9 months since last Zomig

I have gone from taking 20+ Zomig a month in several years up to and including 2014 to taking 5 or 6 a month while I was having chemotherapy for recurred ovarian cancer (early 2015), to taking none at all since my last 2.5mg tablet on 25 June 2015.  I've felt tempted when the pain has been severe and has lasted all day and effectively prevented me doing anything much other than dozing in a chair, but I remember the migraines I used to get (before triptans were available or prescribed for me), which lasted three miserable days of being sick and having the runs in between lying prone in a darkened room where the least noise was torture and even the ticking of a clock across the other side of the house was like Big Ben in my head.  And the faintest smell of food would provoke another bout of retching up yellow bile.  In short classic migraine, though it never announced its frequent arrival with an aura, just a sudden awareness of how ill I was rapidly becoming.

Triptans probably saved my life - and certainly my sanity and my marriage.  But I was soon taking them as a preventative, for even the slightest niggle if it didn't respond within an hour to my first stop prevention of 2 paracetamol.  So I knew I had to cut them back and right out if I could.  Having a life-threatening illness maybe helped!   I don't know if this means I will never take another - I still carry them in my handbag everywhere I go, but I just take paracetamol or sometimes nothing at all on the two or three days a week I wake with a headache.

One odd effect has developed since I stopped taking them and I don't know if there's a connection or if it's a lasting side effect of the chemo which I finished 6 months ago.  I get a tingling sensation in my right (outer) ear and then in my head just behind my right ear and down into the right side of my neck.  I have quite bad peripheral neuropathy in my right hand, especially middle and ring fingers and occasional shooting pains down my right arm and tingling in my right leg, so I don't know if there's a connection.  It seems to happen every day with or without an accompanying headache, so maybe it's totally unrelated.  

I had a CT scan of my head about a year ago as my whole head was tingling and my scalp was crawling, but it was clear - and was maybe just due to my hair falling out.

I'm just wondering, has anyone else had this sort of tingling sensation?  And any idea of a cause - and a cure as it can be very annoying!

6 Replies

  • I get a tingling sensation on the left cheek and side of neck usually accompanied with the migraine...sometimes not 

  • Hi Pattipan

    I've had the tingling scalp - it drove me mad - like ants crawling on my scalp - it occurred after menopause, when my periods stopped at age 44, due to the drop and imbalance in hormones, namely estrogen.  

    I saw two Trichologists who both confirmed that the tingling was due to Telogen Effluvium and also (hereditary) Female Pattern Hair Loss - all brought on by hormonal shifts.

    I still get the tingling now - 10 years on.   Low dose HRT has helped to some extent - although I realise this is an absolute No No in your case. 

    I just try and look after myself generally, eat well, take supplements (not iron though).

    Triptans - even a half of 50 - makes me feel so ill and gives a lot of palpitations - it says on the leaflet (I think, as I recall) to use with caution for post-menopause women.  I rarely use triptan and I too get the 3 day migraines from hell.  

    Lately I've been taking Ibuprofen Express (with lysine) - although I have since read that Iburpofen can have some side effects that Paracetamol doesn't and shouldn't be used by the elderly.  Paracetamol I find pretty much ineffective, it doesn't even touch the sides - during the grip of a monster migraine with throwing up etc etc when I can't keep anything down, I find Paracetamol suppositories to be more slightly more effective.

    Sometimes it's hard to know what to do for the best !

  • I've had it badly years ago, related to menopause, with HRT it reduced but I still get it sometimes and the neurologist said you can get it with migraine. 

    Surprised they didn't do a brain MRI rather than CT? Still at least it's reassuring. 

    I think with everything your hormones can't be helping..

  • This is a link to the symptoms of B12 deficiency, which include peripheral neuropathy


    Some chemo therapy drugs can adversely affect the bodies ability to absorb and process B12 - though think that is more common with treatments for prostrate cancers but it might be something to follow up on.  Getting a proper diagnosis can be quite difficult because the standard test (B12 serum) isn't as specific as most GPs think it is, so, if you think it is a possibility then it is probably worth joining the PAS forum on healthunlocked for support.

  • Hi, I was just wondering, do you feel as though taking less triptans is giving you less migraines and has left you with less severe migraines than before you used to take them? I'm interested in cutting down on triptans and wondering if it's worth it. Any thing to have less migraines!! 

  • Many thanks to everyone who has responded and I apologise for the delay in this response - but guess what?  No sooner had I "boasted" about how improved I was, then I had a spate of virtually continuous headaches with just one or two clear days in the past fortnight.  I still haven't taken a Zomig though - I'm scared to, I think, in case I unleash a severe backlash.

    I have a bad head this morning after having had a rare clear day yesterday, but it's not what I'd class as a migraine as I wouldn't even be able to get out of bed (except to totter a few feet to the loo) if I had one like I used to get for 20 or 30 years pre-menopause.

    So in reply to Pippsi - yes, if you can, give the the triptans up or cut back drastically.  I had three sets of Botox while I was still taking them and that helped.  My neurologist - whom I last saw in September with the (so far unfulfilled) promise of a phone follow-up in four months, was pleased with my improvement, but said Botox would be offered if I started to get a recurrence in frequency and severity (which I have).  If I can get hold of him and get a realistic date, I'd like to try Botox without the backup of Zomig to see how that works.

    Regarding the tingly head - I don't think I have pernicious anaemia, though I do have some of the symptoms, but not the overwhelming tiredness.  My daughter, who has ME/Fibromyalgia has just about all the symptoms, but thankfully doesn't seem to have inherited the migraines.  The tingly head is scary to someone who's had cancer as it's always going to be there in the back of your mind that it's spread.  I have a checkup due in 10 days and will definitely mention it, though I had a PET scan in January which showed no hotspots, although I don't think my head was scanned then.  I'm hoping they'll say it's peripheral neuropathy, which I seem to have all down the right side of my body more or less constantly.  Still, as I constantly remind myself - it could be worse - I could be dead!

    Thanks so much for the comments - and for all the other posts on the Forum.


You may also like...